Alert archive / Texas / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 98, NWS Amarillo, TX
NWS Amarillo, TX issued this severe thunderstorm warning at May 28, 2018, 7:24 PM CDT for 4 counties in Texas. It was in force for 50 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 28, 2018, 7:24 PM CDT (00:24 UTC)
- Expired
- May 28, 2018, 8:14 PM CDT
- In force
- 50 min
- Issued by
- NWS Amarillo, TX
- Area
- Storm-based polygon
- Hail
- 2.0 in
- Wind
- 60.0 mph
Counties Dallam County, TX, Hartley County, TX, Moore County, TX, Sherman County, TX
The radar
The Amarillo radar (KAMA), 98 km from the middle of the area, began a volume at 00:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 28, 7:45 PM CDT | HAIL 1 | 3 N Cactus, TX | LATE REPORT OF QUARTER SIZE HAIL, WITH TIME ESTIMATED FROM RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 21 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 28, 3:17 PM CDT | Severe Thunderstorm Watch | SPC | 10 hr |
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 00:00Z, 0.4 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1200 J/kg
- Mixed-layer CIN
- -13 J/kg
- Mixed-layer LCL
- 2800 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 76 m²/s²
- 0-3 km storm-relative helicity
- 182 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 4.6
The text
As transmitted.
793
WUUS54 KAMA 290024
SVRAMA
TXC111-205-341-421-290130-
/O.NEW.KAMA.SV.W.0098.180529T0024Z-180529T0130Z/
BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service Amarillo TX
724 PM CDT MON MAY 28 2018
The National Weather Service in Amarillo has issued a
* Severe Thunderstorm Warning for...
Southwestern Sherman County in the Panhandle of Texas...
Southeastern Dallam County in the Panhandle of Texas...
Northwestern Moore County in the Panhandle of Texas...
Northeastern Hartley County in the Panhandle of Texas...
* Until 830 PM CDT
* At 723 PM CDT, a severe thunderstorm was located 8 miles southeast
of Stratford, moving northeast at 40 mph.
HAZARD...Two inch hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Minor damage to roofs, siding, and trees is possible.
People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles.
* Locations impacted include...
Cactus and Conlen.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm is capable of producing large hail. SEEK SHELTER NOW
inside a sturdy structure and stay away from windows!
&&
LAT...LON 3578 10221 3591 10242 3625 10231 3638 10217
3629 10203 3620 10182 3599 10192 3584 10206
TIME...MOT...LOC 0023Z 220DEG 35KT 3622 10201
HAIL...2.00IN
WIND...60MPH
$$
DGW3 follow-up statements
436
WWUS54 KAMA 290037
SVSAMA
Severe Weather Statement
National Weather Service Amarillo TX
737 PM CDT MON MAY 28 2018
TXC111-205-341-421-290130-
/O.CON.KAMA.SV.W.0098.000000T0000Z-180529T0130Z/
Sherman TX-Dallam TX-Moore TX-Hartley TX-
737 PM CDT MON MAY 28 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM CDT
FOR SOUTHWESTERN SHERMAN...SOUTHEASTERN DALLAM...NORTHWESTERN MOORE
AND NORTHEASTERN HARTLEY COUNTIES...
At 737 PM CDT, a severe thunderstorm was located 9 miles east of
Stratford, moving northeast at 40 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Minor damage to roofs, siding, and trees is possible.
People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles.
Locations impacted include...
Cactus.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows.
&&
LAT...LON 3586 10219 3599 10229 3614 10224 3629 10203
3620 10182 3599 10192 3584 10206
TIME...MOT...LOC 0037Z 220DEG 35KT 3633 10190
HAIL...1.50IN
WIND...60MPH
$$
DGW212
WWUS54 KAMA 290056
SVSAMA
Severe Weather Statement
National Weather Service Amarillo TX
756 PM CDT MON MAY 28 2018
TXC111-205-290106-
/O.CAN.KAMA.SV.W.0098.000000T0000Z-180529T0130Z/
Dallam TX-Hartley TX-
756 PM CDT MON MAY 28 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN DALLAM AND
NORTHEASTERN HARTLEY COUNTIES IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A severe thunderstorm watch remains in effect until 1000 PM CDT for
the Panhandle of Texas.
LAT...LON 3610 10212 3629 10203 3620 10182 3599 10192
3592 10199
TIME...MOT...LOC 0056Z 220DEG 35KT 3647 10175
$$
TXC341-421-290130-
/O.CON.KAMA.SV.W.0098.000000T0000Z-180529T0130Z/
Sherman TX-Moore TX-
756 PM CDT MON MAY 28 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM CDT
FOR SOUTHWESTERN SHERMAN AND NORTH CENTRAL MOORE COUNTIES...
At 756 PM CDT, a severe thunderstorm was located near Texhoma, or 20
miles northeast of Stratford, moving northeast at 40 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Minor damage to roofs, siding, and trees is possible.
People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles.
Locations impacted include...
Cactus.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows.
&&
LAT...LON 3610 10212 3629 10203 3620 10182 3599 10192
3592 10199
TIME...MOT...LOC 0056Z 220DEG 35KT 3647 10175
HAIL...1.50IN
WIND...60MPH
$$
DGW284
WWUS54 KAMA 290114
SVSAMA
Severe Weather Statement
National Weather Service Amarillo TX
814 PM CDT MON MAY 28 2018
TXC341-421-290123-
/O.CAN.KAMA.SV.W.0098.000000T0000Z-180529T0130Z/
Sherman TX-Moore TX-
814 PM CDT MON MAY 28 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN SHERMAN AND NORTH
CENTRAL MOORE COUNTIES IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A severe thunderstorm watch remains in effect until 1000 PM CDT for
the Panhandle of Texas.
LAT...LON 3610 10212 3629 10203 3620 10182 3599 10192
3592 10199
TIME...MOT...LOC 0106Z 220DEG 35KT 3660 10161
$$
DGWWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 6:34 PM CDT, 50 minutes earlier.
Area forecast discussion, May 28, 6:34 PM CDT, 50 minutes before
Area Forecast Discussion National Weather Service Amarillo TX 634 PM CDT Mon May 28 2018 .AVIATION... 00Z TAF Cycle VFR conditions will prevail at all three TAF sites except in and near showers and thunderstorms where MVFR conditions will be possible between 00Z and 04Z Tuesday. Southeast and south winds 15 to 25 knots with gusts to near 30 and 35 knots will be possible and then winds decreasing to 10 to 20 knots after 04Z to 08Z Tuesday. Winds at the Guymon and Dalhart TAF sites are expected to become north and northeast 5 to 15 knots after 04Z to 08Z Tuesday and then becoming southwest and west after 14Z to 20Z Tuesday. Schneider && .PREV DISCUSSION... /Issued 340 PM CDT Mon May 28 2018/ DISCUSSION... Expecting storms today across the area and a severe thunderstorm watch has already been issued. Visible satellite is showing a cu field forming in the northwest and north central Panhandles. Storms are expected to form along and ahead of the dryline that is currently in eastern New Mexico and creeping into the far western corner of Cimarron County. Bulk shear is around 30 to 40 kts and soundings show 1200 to 2500 J of surfaced based CAPE with a veering profile. This will allow for storms to be supercellular. CAMs are showing discrete cells that may become more of a broken line as the evening progresses. Large hail up to 2 inches or so and damaging winds will be the main threats. LCL levels are around 9000ft in the south and around 6000ft in the north. This combined with 0-1km helicity in the north of 100-300 m squared per s squared will also bring a window tonight, especially in the north, for an isolated tornado or two. Storms will likely start around 21Z and be out of the area by around 04Z. Any storms that linger over an area may produce some localized flooding. The mid level short wave responsible for the storms tonight will push east and another will replace it tomorrow but further north and keep storms mostly in the northeast corner of the area. A cold front Wednesday will bring more storm potential to the northern third of the Panhandles. Upper level southwest flow will return to the area on Thursday and combine with downsloping winds to bring high temps into the 100s for most of the region on Friday. Troughing develops down the western coastline during this time and begins to push eastward over the weekend and brings more chances for storms again starting Sunday. Beat && .AMA Watches/Warnings/Advisories... TX...None. OK...None. && 11
Hazardous weather outlook, May 28, 3:08 PM CDT, 4 hours 16 minutes before
Hazardous Weather Outlook National Weather Service Amarillo TX 308 PM CDT Mon May 28 2018 OKZ001>003-TXZ001>020-317-290900- Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb- Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson- Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth- Palo Duro Canyon- 308 PM CDT Mon May 28 2018 This Hazardous Weather Outlook is for the Texas and Oklahoma Panhandles. .DAY ONE...This Afternoon and Tonight. Thunderstorms will be possible across much of the Panhandles. Some storms may become severe with large hail bigger than golf balls and damaging winds. Isolated tornadoes will also be possible. Heavy rain from the strongest storms may produce localized flooding. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Thunderstorms will be possible Tuesday and Wednesday across northern parts and again on Sunday for the whole area. Some of the storms may become severe with large hail and damaging winds the main threats. High temperatures may warm to 105 degrees or higher in Palo Duro Canyon State Park on Friday. Therefore, a heat advisory may become necessary. .SPOTTER INFORMATION STATEMENT... Spotters should stay alert for severe weather this afternoon and evening. Beat
In the hours before
Local storm report, May 28, 6:27 PM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
627 PM CDT MON MAY 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0626 PM HAIL 6 N TEXHOMA 36.59N 101.78W
05/28/2018 M1.00 INCH TEXAS OK TRAINED SPOTTER
QUARTER SIZE HAIL REPORTED.
&&
EVENT NUMBER AMA1800143
BIEDASpecial weather statement, May 28, 6:31 PM CDT, 53 minutes before
Special Weather Statement
National Weather Service Amarillo TX
631 PM CDT MON MAY 28 2018
TXZ012-290000-
Potter TX-
631 PM CDT MON MAY 28 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN POTTER COUNTY UNTIL
700 PM CDT...
At 631 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles southeast of Valley De Oro, or 16 miles northwest of Amarillo,
moving north at 25 mph.
Penny size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Valley De Oro and Bushland.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Take shelter in a sturdy building if threatening weather approaches.
&&
A severe thunderstorm watch remains in effect until 1000 PM CDT for
the Panhandle of Texas.
LAT...LON 3522 10217 3530 10217 3554 10213 3543 10177
3518 10200 3518 10205
TIME...MOT...LOC 2331Z 199DEG 22KT 3538 10200
DGWLocal storm report, May 28, 6:46 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
646 PM CDT MON MAY 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0644 PM HAIL TEXHOMA 36.51N 101.79W
05/28/2018 E1.25 INCH TEXAS OK TRAINED SPOTTER
QUARTER TO HALF DOLLAR SIZE HAIL REPORTED.
&&
EVENT NUMBER AMA1800144
BIEDALocal storm report, May 28, 7:06 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
706 PM CDT MON MAY 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0705 PM HAIL GOODWELL 36.59N 101.63W
05/28/2018 M1.25 INCH TEXAS OK EMERGENCY MNGR
EMERGENCY MANAGER IS REPORTING QUARTER TO HALF DOLLAR
SIZE HAIL.
&&
EVENT NUMBER AMA1800145
BIEDALocal storm report, May 28, 7:08 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
708 PM CDT MON MAY 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0706 PM HAIL GOODWELL 36.59N 101.63W
05/28/2018 M1.75 INCH TEXAS OK TRAINED SPOTTER
&&
EVENT NUMBER AMA1800146
SCHNEIDERLocal storm report, May 28, 7:23 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
723 PM CDT MON MAY 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0716 PM HAIL 8 NNW FARNSWORTH 36.43N 101.00W
05/28/2018 M1.30 INCH OCHILTREE TX NWS EMPLOYEE
&&
EVENT NUMBER AMA1800147
SCHNEIDERThe office that day
Everything else NWS Amarillo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 28, 7:15 PM CDT | Severe Thunderstorm Warning | AMA | Hansford, Sherman | 60 min |
| May 28, 7:28 PM CDT | Severe Thunderstorm Warning | AMA | Ochiltree | 62 min |
| May 28, 7:36 PM CDT | Severe Thunderstorm Warning | AMA | Hutchinson, Moore, Oldham, Potter | 39 min |
| May 28, 7:37 PM CDT | Areal Flood Advisory | AMA | Hansford, Moore, Sherman | 3 hr |
| May 28, 7:45 PM CDT | Special Weather Statement | AMA | Moore | 30 min |
| May 28, 7:50 PM CDT | Areal Flood Advisory | AMA | Hartley, Moore, Oldham, Potter | 3 hr |
| May 28, 7:54 PM CDT | Severe Thunderstorm Warning | AMA | Carson, Potter, Randall | 53 min |
| May 28, 8:11 PM CDT | Severe Thunderstorm Warning | AMA | Hansford, Ochiltree, Sherman | 64 min |
| May 28, 8:12 PM CDT | Special Weather Statement | AMA | Moore | 33 min |
| May 28, 8:25 PM CDT | Severe Thunderstorm Warning | AMA | Hansford, Hutchinson, Moore | 50 min |
| May 28, 8:32 PM CDT | Tornado Warning | AMA | Hansford, Sherman | 43 min |
| May 28, 8:35 PM CDT | Severe Thunderstorm Warning | AMA | Carson, Hutchinson, Moore, Potter | 55 min |
| May 28, 9:12 PM CDT | Severe Thunderstorm Warning | AMA | Hansford, Ochiltree | 63 min |
| May 28, 9:13 PM CDT | Severe Thunderstorm Warning | AMA | Hansford, Hutchinson, Ochiltree | 62 min |
| May 28, 9:25 PM CDT | Special Weather Statement | AMA | Hutchinson | 35 min |
| May 28, 10:13 PM CDT | Severe Thunderstorm Warning | AMA | Hansford, Lipscomb, Ochiltree, Roberts | 62 min |
| May 28, 10:34 PM CDT | Tornado Warning | AMA | Ochiltree, Roberts | 41 min |
| May 28, 11:06 PM CDT | Tornado Warning | AMA | Lipscomb, Ochiltree | 20 min |
| May 28, 11:10 PM CDT | Severe Thunderstorm Warning | AMA | Lipscomb, Ochiltree | 65 min |
| May 28, 11:49 PM CDT | Severe Thunderstorm Warning | AMA | Lipscomb | 56 min |
| May 29, 4:27 PM CDT | Special Weather Statement | AMA | Roberts | 33 min |
| May 29, 4:34 PM CDT | Special Weather Statement | AMA | Ochiltree | 26 min |
| May 29, 4:40 PM CDT | Severe Thunderstorm Warning | AMA | Hemphill, Lipscomb, Ochiltree, Roberts | 65 min |
| May 29, 4:46 PM CDT | Severe Thunderstorm Warning | AMA | Gray, Hemphill, Roberts, Wheeler | 59 min |
| May 29, 5:25 PM CDT | Severe Thunderstorm Warning | AMA | Lipscomb | 74 min |
| May 29, 5:29 PM CDT | Severe Thunderstorm Warning | AMA | Collingsworth, Gray, Hemphill, Roberts, Wheeler | 91 min |
| May 29, 5:31 PM CDT | Tornado Warning | AMA | Gray, Wheeler | 44 min |
| May 29, 6:05 PM CDT | Tornado Warning | AMA | Wheeler | 40 min |
| May 29, 6:21 PM CDT | Severe Thunderstorm Warning | AMA | Gray, Wheeler | 24 min |
| May 29, 6:26 PM CDT | Severe Thunderstorm Warning | AMA | Collingsworth, Wheeler | 79 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.